Alert archive / Arizona / Special Weather Statements in 2021

Special Weather Statement, NWS Tucson, AZ

August 22, 2021Cochise County, Arizona

NWS Tucson, AZ issued this special weather statement at Aug 22, 2021, 6:24 PM MST for Cochise County, Arizona. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 22, 2021, 6:24 PM MST (01:24 UTC)
Expired
Aug 22, 2021, 7:00 PM MST
In force
36 min
Issued by
NWS Tucson, AZ
Hail
0.50 in
Wind
50

County Cochise County, AZ

The radar

The Tucson radar (KEMX), 50 km from the middle of the area, began a volume at 01:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 1.4 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2021-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 809 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2021-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
809 J/kg
Mixed-layer CIN
-66 J/kg
Mixed-layer LCL
2619 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
147 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.0

Open this sounding in Storm Lab

The text

As transmitted.

411 
WWUS85 KTWC 230124
SPSTWC

Special Weather Statement
National Weather Service Tucson AZ
624 PM MST Sun Aug 22 2021
 
AZZ507-513-230200-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-
624 PM MST Sun Aug 22 2021

...A strong thunderstorm will impact portions of west central Cochise
County through 700 PM MST...

At 623 PM MST, Doppler radar was tracking a strong thunderstorm 7
miles north of Tombstone, or 15 miles southeast of Benson, moving
northeast at 5 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
St. David and Tombstone. 

This includes the following highways...
 Route 80 between mile markers 302 and 315.
 Route 82 between mile markers 63 and 67.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 3172 11016 3187 11028 3196 11003 3174 10995
TIME...MOT...LOC 0123Z 244DEG 6KT 3182 11010 

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this special weather statement went out at Aug 22, 2:05 PM MST, 4 hours 19 minutes earlier.

Area forecast discussion, Aug 22, 2:05 PM MST, 4 hours 19 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
205 PM MST Sun Aug 22 2021

.SYNOPSIS...A low grade monsoon pattern from Tucson
eastward will continue through much of this week with the best
chances remaining over the higher elevations. Temperatures will
continue to warm through much of the week with Wednesday and
Thursday looking to be the hottest days. Triple digit temperatures
for the deserts are expected.

&&

.DISCUSSION...Latest visible satellite imagery shows clear skies
west of Tucson with mostly sunny to partly cloudy skies from Tucson
eastward. A few showers and thunderstorms have popped up in the past
hour or so on the KEMX radar across the higher terrain of
Graham/Greenlee/Cochise Counties. With the increased moisture from
Tucson eastward today, expect continued isolated to scattered
showers and thunderstorms for these areas. As the convection is
diurnally driven, most of the isolated shower and thunderstorm
activity should diminish after sunset this evening.

The mid/upper level high placement will remain in an east/west axis
from the Lower Mississippi River valley into New Mexico over the
next few days, placing southeast Arizona on the western periphery of
the high. South to southeasterly flow will result in enough moisture
for a low grade monsoon pattern through Tuesday. Therefore, isolated
to lower end scattered shower and thunderstorm activity is expect
mostly south and east of Tucson, with Tucson on the western edge
through Monday. Thereafter, perhaps a brief reduction (break?) in
thunderstorms Wednesday and Thursday before ramping back up to a
more typical monsoon pattern for late August next weekend.

Given elevated height/thickness values this week, triple digit heat
will return to the deserts including Tucson. A few spots in the
lower deserts to the west of Tucson may approach excessive heat
levels with highs 107-110 on the hottest days Wednesday and
Thursday. Thereafter, as moisture increases, temperatures will
moderate next weekend.

&&

.AVIATION...Valid through 24/00Z.
FEW-SCT clouds aoa 8k-12k feet are expected this afternoon,
developing first over the higher elevations. Isolated -SHRA/-TSRA
will be possible east of KTUS/KOLS this afternoon and is not
expected it impact the terminals today. SFC winds will remain around
10 knots or less for the period favoring the west to southwest this
afternoon and evening. Aviation discussion not updated for TAF
amendments.
&&

.FIRE WEATHER...
A modest increase in storm activity is expected early this week.
Best chances for isolated to scattered storms will remain over the
higher elevations and in areas south and east of Tucson through
Tuesday. Near normal temps will continue through Tuesday before
jumping above normal for Wednesday and Thursday. Triple digits are
expected for the lower deserts through at least Friday. 20-foot
winds will generally be less than 15 mph when not influenced by
storms and RH values are expected to remain above critical
thresholds.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...None.

&&

Public...Lader
Aviation/Fire Weather...Guillet

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Aug 22, 6:24 PM MST, 0 minutes before
Special Weather Statement
National Weather Service Tucson AZ
624 PM MST Sun Aug 22 2021

AZZ507-513-230200-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-
624 PM MST Sun Aug 22 2021

...A strong thunderstorm will impact portions of west central Cochise
County through 700 PM MST...

At 623 PM MST, Doppler radar was tracking a strong thunderstorm 7
miles north of Tombstone, or 15 miles southeast of Benson, moving
northeast at 5 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
St. David and Tombstone.

This includes the following highways...
 Route 80 between mile markers 302 and 315.
 Route 82 between mile markers 63 and 67.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3172 11016 3187 11028 3196 11003 3174 10995
TIME...MOT...LOC 0123Z 244DEG 6KT 3182 11010

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 12:11 PM MSTAreal Flood AdvisoryTWCCochise3 hr
Aug 23, 12:42 PM MSTFlash Flood Warning Considerable damage threatTWCCochise3 hr
Aug 23, 1:12 PM MSTSpecial Weather StatementTWCCochise48 min
Aug 23, 1:26 PM MSTSpecial Weather StatementTWCCochise49 min
Aug 23, 1:28 PM MSTAreal Flood AdvisoryTWCCochise2 hr
Aug 23, 1:42 PM MSTAreal Flood AdvisoryTWCCochise3 hr
Aug 23, 1:50 PM MSTSevere Thunderstorm WarningTWCCochise40 min
Aug 23, 1:54 PM MSTAreal Flood AdvisoryTWCCochise3 hr
Aug 23, 2:09 PM MSTExcessive Heat WatchTWCPima, Pinal24 hr
Aug 23, 2:13 PM MSTSpecial Weather StatementTWCCochise47 min
Aug 23, 2:22 PM MSTFlash Flood Warning Considerable damage threatTWCCochise3 hr
Aug 23, 2:37 PM MSTSpecial Weather StatementTWCCochise38 min
Aug 23, 2:43 PM MSTSevere Thunderstorm WarningTWCCochise24 min
Aug 23, 3:00 PM MSTSpecial Weather StatementTWCCochise45 min
Aug 23, 3:32 PM MSTAreal Flood AdvisoryTWCCochise118 min
Aug 23, 4:03 PM MSTSpecial Weather StatementTWCGraham42 min
Aug 23, 4:37 PM MSTSevere Thunderstorm WarningTWCGraham, Greenlee38 min
Aug 23, 4:59 PM MSTFlash Flood Warning Considerable damage threatTWCGraham3 hr

Nearby

Special Weather Statements in Arizona, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.